Common Alzheimer's medication has potentially damaging side effect: Study
Published Thursday, September 19, 2019 5:51PM EDT
A commonly used drug to treat Alzheimer’s diseases could be sending patients to the hospital due to some potentially dangerous side effects.
The drug, called Donepezil, is also known as Aricept.
Lawson Health Research Institute scientist Dr. Amit Garg says, "There were like over two million prescriptions in Canada just in a one-year period.”
That’s because the drug is one that is most commonly used to treat Alzheimer’s disease.
However the warning bells began sounding back in 2015 cautioning the drug could cause muscle breakdown, and that’s when Garg and his team began to research this possibility.
“We were able to study over 150,000 patients who were newly initiated on this drug in routine care. The average age of these patient was around 80 and about 10 per cent were in nursing homes and about 60 per cent were women.”
The study showed that those using this drug had double the risk of being hospitalized for a condition called Rhabdomyolysis, which is a painful condition that causes muscle breakdown.
Garg says the study did show that those that were hospitalized weren’t in serious condition which means, “Patients should not be alarmed by this in any way and they should never stop their prescription medication without talking to their doctor.”
He says the takeaway from these findings should not be fear, rather a better understanding and awareness of this commonly prescribed drug.
“If someone gets prescribed these medications..and is getting muscle cramps they should bring that to the attention of their doctor who can do a simple blood test and see if they're having a little bit of muscle break down. And if someone comes to hospital with Rhabdomyolysis..we should review their drug list for this drug to see if it’s on the list.”
The study was published in the Canadian Medical Association Journal.